Nevada, 2013

High Wind in Nevada, October 27 to 28, 2013

October 27 to 28, 2013 · NWS VEF · 4 events in 4 counties and zones

A strong Pacific storm system brought high winds to the mountains and deserts of southeast California and southern Nevada.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A strong Pacific storm system brought high winds to the mountains and deserts of southeast California and southern Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Oct 27, 2:40 PM PST, 3 hours 50 minutes earlier.

Area forecast discussion, Oct 27, 2:40 PM PST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 PM PDT SUN OCT 27 2013

.SYNOPSIS...A STRONG PACIFIC STORM WILL MOVE INTO THE AREA TONIGHT
THEN SLOWLY CROSS OVER THE REGION THROUGH EARLY WEDNESDAY. THIS WILL
RESULT IN STRONG AND GUSTY WINDS...ESPECIALLY ON MONDAY...ALONG WITH
MUCH COOLER TEMPERATURES AND A CHANCE OF SHOWERS INTO THE MIDDLE OF
THE WEEK. DRYING AND WARMING WILL THEN BE SEEN INTO THE WEEKEND.
&&

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...A STRONG PACIFIC STORM
WILL CONTINUE TO DROP SOUTH FROM OREGON TONIGHT AND BE CENTERED NEAR
RENO BY 12Z MONDAY. AS THE LOW CONTINUES TO DROP SOUTH...INCREASED
FLOW ALOFT WILL PRODUCE STRONG DOWNSLOPE WINDS ACROSS THE SOUTHERN
SIERRA AND POSSIBLY THE WHITE MOUNTAINS OVERNIGHT AND ALSO THE
SPRING MOUNTAINS BY MONDAY MORNING. THE HIGH WIND WATCHES HAVE BEEN
UPGRADED TO HIGH WIND WARNINGS FOR THESE AREAS FOR WIND GUSTS OF 70
MPH OR GREATER. A WIND WARNING WAS ALSO ISSUED FOR THE WESTERN SIDE
OF THE LAS VEGAS VALLEY AS DOWNSLOPE WINDS WILL LIKELY BE SEEN THERE
TOO LATE TONIGHT INTO EARLY MONDAY MORNING. WIDESPREAD WINDS TO OVER
40 MPH ARE THEN EXPECTED ACROSS MUCH OF THE DISTRICT MONDAY
AFTERNOON WITH WIND ADVISORIES BEING ISSUED FOR THE CWA FOR MONDAY
MORNING THROUGH EARLY MONDAY EVENING. IN ADDITION TO THE
WINDS...ALTHOUGH THE SYSTEM DOES NOT HAVE A LOT OF MOISTURE
ASSOCIATED WITH IT...SCATTERED SHOWERS WILL BEGIN OVER THE NORTHERN
MOUNTAINS BY MONDAY MORNING AND THEN SPREAD MAINLY OVER THE
MOUNTAINS OF THE CWA DURING THE DAY ON MONDAY BEFORE SHIFTING TO
MAINLY THE EASTERN PORTION OF THE CWA ON TUESDAY AS THE LOW SHIFTS
EAST AND IS CENTERED OVER NORTHEAST NEVADA BY 12Z TUESDAY. THIS
POSITION WILL ALLOW THE WINDS TO DECREASE MONDAY NIGHT AND ALTHOUGH
LOCAL GUSTY WINDS WILL BE SEEN ON TUESDAY...THE WINDS WILL BE MUCH
LESS THAN THOSE EXPECTED ON MONDAY. FOR TUESDAY NIGHT...THE LOW
CONTINUES TO SHIFT OUT TO THE NORTHEAST FOR IMPROVING CONDITIONS
ACROSS THE CWA. HOWEVER...A WEAK SHORT WAVE IS INDICATED BY THE
ECMWF TO MOVE AROUND THE LOW TUESDAY NIGHT...THUS WILL CONTINUE A
SLIGHT CHANCE OF SHOWERS TUESDAY NIGHT ACROSS MAINLY LINCOLN AND
NORTHERN MOHAVE COUNTIES. BESIDES THE WIND AND SHOWERS...THE NEXT
IMPACT FROM THIS STORM WILL BE MUCH COOLER TEMPERATURES.
TEMPERATURES ARE EXPECTED TO DROP 10 TO 15 DEGREES ON MONDAY FROM
THIS AFTERNOONS HIGHS AND THEN AN ADDITION 5 DEGREES OR SO ON
TUESDAY. THUS THE MILD ABOVE NORMAL TEMPERATURES WILL WIND UP BEING
WELL BELOW NORMAL BY TUESDAY AFTERNOON.
&&

.LONG TERM...WEDNESDAY THROUGH SUNDAY NIGHT. THE AFOREMENTIONED LOW
IS EXPECTED TO MOVE ACROSS WYOMING ON WEDNESDAY WHICH SHOULD
CONTINUE TO ALLOW DRIER AIR TO FILTER IN FROM THE NW AND BRING AN
END TO ANY SHOWERS ACROSS THE AREA. A FEW SHOWERS MAY STILL LINGER
ACROSS EASTERN LINCOLN AND NORTHERN MOHAVE COUNTIES ESPECIALLY IN
THE LATE MORNING HOURS. HIGH TEMPS ON WEDNESDAY SHOULD TREND BACK UP
SEVERAL DEGREES BUT STILL REMAIN ABOUT 6-8 DEGREES BELOW NORMAL.
BASED ON THE LATEST FORECAST SOUNDINGS AND A BLEND OF THE W MODEL
AND ECMWF BIAS CORRECTED GUIDANCE THESE WERE LOWERED A FEW DEGREES
FROM WHAT WE HAD OUT.

HIGH PRESSURE ALOFT IS FORECAST TO SLIDE EAST FROM THE PACIFIC
TOWARD CALIFORNIA ON THURSDAY AND THEN ACROSS SOCAL TOWARD SOUTHERN
NEVADA ON FRIDAY. THIS SHOULD RESULT IN ABUNDANT SUNSHINE, LIGHT
WINDS AND FURTHER WARMING. HOWEVER, LOW LEVEL MIXING IS SHOWN TO BE
WEAK ON FORECAST SOUNDINGS AND WE ARE GETTING MORE INTO THAT TIME OF
THE YEAR WHEN THE INVERSION MAY HOLD FIRM ENOUGH TO INHIBIT THE
LOWER VALLEYS FROM REACHING FULL HEATING POTENTIAL. THEREFORE WE
CONTINUED TO NOT GO AS WARM AS THE WARMEST GUIDANCE.

ENERGY THAT GETS PINCHED OFF THE EARLY WEEK TROUGH IS SHOWN TO SIT
WELL OFF OF SOCAL AND EVENTUALLY GET SCOOPED UP BY THE NEXT TROUGH
THAT COMES ASHORE INTO THE PAC NW ON SATURDAY. THIS ENERGY SHOULD
PASS ACROSS SOCAL TOWARD AZ ON SATURDAY INTO SATURDAY NIGHT AND MAY
BRING SOME HIGH CLOUDS WITH IT. MEANWHILE THE TROUGH MOVING THROUGH
THE PAC NW ON SATURDAY SHOULD COME ACROSS NORCAL AND NORTHERN NEVADA
ON SATURDAY NIGHT AND SUNDAY. THE 12Z OPERATIONAL ECMWF WAS SLIGHTLY
DEEPER THAN THE 12Z OPERATIONAL GFS AND 06Z DGEX WAS WITH THIS
FEATURE. AT THIS TIME IT APPEARS THE MAIN IMPACT COULD BE SOME
INCREASE IN WINDS ON SUNDAY ESPECIALLY OVER THE NORTHERN CWFA AND IN
THE HIGHER ELEVATIONS. TEMPS SHOULD REMAIN NEAR TO SLIGHTLY ABOVE
NORMAL THROUGH SATURDAY THEN LOWER ON SUNDAY WITH THE NEXT TROUGH
PASSAGE.

.AVIATION...FOR MCCARRAN...SOUTHWEST WIND 8-12 KTS WITH GUSTS TO 20
KTS EXPECTED OVERNIGHT THEN INCREASING BY 18Z MONDAY WITH GUSTS TO
OVER 40 KTS LIKELY. THERE IS A POTENTIAL THAT WEST WINDS WILL BE
SEEN OVERNIGHT DUE TO DOWNSLOPE CONDITIONS OFF THE SPRING MOUNTAINS
WHICH MAY PRODUCE ERRATIC WINDS WITH GUSTS TO OVER 50 KTS BETWEEN
08Z-15Z MONDAY...BUT WILL NOT MENTION IN THE TAF DUE TO THE
UNCERTAINTY. WINDS TO DECREASE MONDAY NIGHT. INCREASING CLOUDS
OVERNIGHT WITH SCT-BKN AOA 10K FEET AFTER 18Z MONDAY WITH SHOWERS
OVER THE NEARBY MOUNTAINS. NEARBY MOUNTAINS MAY BE OBSCURED MON
AFTERNOON WHICH WILL CONTINUE INTO TUESDAY MORNING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...INCREASING SOUTHWEST WINDS OVERNIGHT WITH WIDESPREAD
SOUTHWEST WINDS ON MONDAY GUSTING TO OVER 40 KTS. DOWNSLOPE
CONDITIONS EXPECTED TO FORM ON THE LEE SIDE OF THE AREA MOUNTAINS
TONIGHT THROUGH MONDAY WITH WIND GUSTS POSSIBLY AS HIGH AS 70 KTS.
AREAS OF BLOWING DUST WILL LIMIT VISIBILITIES ATTM. CLOUDS/SHOWERS
WILL BE INCREASING FROM THE NORTH TONIGHT WITH SCT-BKN CLOUDS AOA 8K
FT ON MONDAY WITH SHOWERS LOCALLY LOWERING CEILING. MTN OBSCUREMENT
LIKELY ON MONDAY. WINDS WILL DECREASE MONDAY NIGHT...BUT
CLOUDS/SHOWERS/MTN OBSCUREMENT EXPECTED TO CONTINUE INTO TUESDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING FROM 11 PM THIS EVENING TO 8 PM PDT MONDAY
     FOR NVZ019-020.
     WIND ADVISORY FROM 9 AM TO 8 PM PDT MONDAY FOR NVZ015-016-018-
     021-022.
     HIGH WIND WARNING UNTIL 8 PM PDT MONDAY FOR NVZ014.
     HIGH WIND WARNING FROM 9 AM TO 8 PM PDT MONDAY FOR NVZ017.
AZ...WIND ADVISORY FROM 9 AM TO 8 PM MST MONDAY FOR AZZ001>003-036.
CA...HIGH WIND WARNING UNTIL 5 PM PDT MONDAY FOR CAZ519-520.
     WIND ADVISORY FROM 9 AM TO 8 PM PDT MONDAY FOR CAZ521>527.
&&

JENSEN/STACHELSKI

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Oct 27, 3:19 AM PST, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
419 AM PDT SUN OCT 27 2013

CAZ519-520-NVZ014-280700-
EASTERN SIERRA SLOPES-OWENS VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-
419 AM PDT SUN OCT 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL BRING A RISK OF STRONG DOWNSLOPE WINDS TO THE
EASTERN SLOPES OF THE SIERRA AND WHITE MOUNTAINS BEGINNING THIS
AFTERNOON. A HIGH WIND WATCH IS IN EFFECT BEGINNING AT 5 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HIGH WIND WATCH REMAINS IN EFFECT THROUGH MONDAY EVENING. SNOW
SHOWERS COULD LINGER INTO TUESDAY...THEN HAZARDOUS WEATHER IS NOT
LIKELY WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND WILL BE NEEDED THIS EVENING THROUGH MONDAY
EVENING.

NVZ019-280700-
SPRING MOUNTAINS-
419 AM PDT SUN OCT 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL BRING A RISK OF STRONG DOWNSLOPE WINDS TO THE
EASTERN SLOPES OF THE SPRING MOUNTAINS BEGINNING LATE THIS EVENING.
A HIGH WIND WATCH IS IN EFFECT BEGINNING AT 11 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HIGH WIND WATCH REMAINS IN EFFECT THROUGH MONDAY EVENING. A FEW
HIGH ELEVATION SNOW SHOWERS COULD LINGER THROUGH TUESDAY...THEN
HAZARDOUS WEATHER IS NOT LIKELY WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND WILL BE NEEDED THIS EVENING THROUGH MONDAY
EVENING.

NVZ017-280700-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
419 AM PDT SUN OCT 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT LIKELY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STORM SYSTEM WILL BRING A RISK OF STRONG SOUTHWEST WINDS MONDAY. A
HIGH WIND WATCH IS IN EFFECT BEGINNING MONDAY MORNING. RAIN AND A
FEW HIGH ELEVATION SNOW SHOWERS COULD LINGER THROUGH TUESDAY...THEN
HAZARDOUS WEATHER IS NOT LIKELY WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND WILL BE NEEDED MONDAY AND MONDAY EVENING.

AZZ001>003-036-CAZ521>527-NVZ015-016-018-020>022-280700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-SHEEP RANGE-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
419 AM PDT SUN OCT 27 2013 /419 AM MST SUN OCT 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT LIKELY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STORM SYSTEM WILL BRING A CHANCE OF STRONG SOUTHWEST WINDS TO MUCH
OF THE MOJAVE DESERT MONDAY...AND WIND ADVISORIES MAY BE NEEDED.
RAIN AND HIGHER ELEVATION SNOW SHOWERS WILL LINGER THROUGH TUESDAY
AND POSSIBLY INTO WEDNESDAY...THEN HAZARDOUS WEATHER IS NOT LIKELY
THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Spring Mountains

When
October 27, 6:30 PM PST to October 28, 10:34 AM PST
Where
Spring Mountains forecast zone
Measured
82 kt (94 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

The top of a large Ponderosa pine blew off and fell onto a fence on Mt. Charleston, two Porta-Potties were blown over at Spring Mountain Ranch State Park, and power was knocked out to 72 customers in Goodsprings. The peak gust was measured at the Las Vegas Ski and Snowboard Resort at 0700 PST.

High Wind, Esmeralda/Central Nye

When
October 27, 9:30 PM PST to October 28, 9:00 AM PST
Where
Esmeralda/Central Nye forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

The peak gust was measured 40 miles E of Beatty at 0200 PST.

High Wind, Western Clark/Southern Nye

When
October 27, 9:45 PM PST to October 28, 5:00 AM PST
Where
Western Clark/Southern Nye forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

Power was knocked out to 600 customers in Indian Springs. The peak gust was measured 1 mile N of Indian Springs at 0104 PST.

High Wind, Las Vegas Valley

When
October 28, 2:15 AM PST to 8:00 AM PST
Where
Las Vegas Valley forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

Several trees were blown down, a large gate was broken, a carport was toppled, and about 1800 customers lost power. The peak gust was measured 16 miles NW of North Las Vegas at 0524 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476133, 476134, 476135, 476136.